Texas, 2008Damaging Winds in Texas, May 14, 2008
May 14, 2008 · NWS HGX · 5 events in 3 counties and zones
An upper level disturbance passing northeastward across east Texas generated strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance passing northeastward across east Texas generated strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 14, 5:00 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 14, 5:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 AM CDT WED MAY 14 2008
.UPDATE...
BASED ON THE RECENT RADAR/SAT TRENDS...HAVE UPDATED ALL FORECAST
PACKAGES. UPED TODAYS POPS ACROSS NORTH AND EXTENDED THESE
LIKELY POPS FURTHER SOUTH INTO HOUSTON METRO AND SURROUNDING
COMMUNITIES. RADAR TRENDS SHOWING BETTER ORGANIZATION OF
THUNDERSTORM CLUSTERS HEADING MORE EAST THAN NORTHEAST AT BOTTOM
OF 10Z HOUR. THUNDERSTORM COMPLEXES THAT HAVE PASSED ACROSS NEW
BRAUNFELS AND SAN MARCOS THIS PAST HOUR HAVE DISPLAYED SIGNS OF
BOWING OUT AS THEY HEAD DOWN THE INTERSTATE 10 CORRIDOR. IR SAT
SHOWS A BETTER ORGANIZED MCS ACROSS CENTRAL TEXAS SO HAVE REASON
TO BELIEVE THAT A GREATER MAJORITY OF CWA WILL BE EFFECTED BY
STRONG STORMS OVER THE NEXT 6-8 HOURS. 31
&&
.PREV DISCUSSION... /ISSUED 418 AM CDT WED MAY 14 2008/
DISCUSSION...
FAR NORTHEASTERN CWA GETTING CLIPPED THIS MORNING FROM THE
SOUTHERN EDGE OF MCS WITH ANOTHER SOUTHERN TX SYSTEM BLOWING UP
JUST EAST OF THE RIO GRANDE. COLDEST CLOUD TOPS OF NEAR -80C PER
IR OVER EASTERN SAN ANGELO WFO AS IT LOOKS AS IF THIS COMPLEX IS
GOING TO MERGE WITH THE SOUTHERN MCS AND TRAVEL NORTHEAST OVER
CENTRAL TX THROUGH THE MORNING. ATMOSPHERE PRETTY WORKED OVER TO
OUR NORTH AND WEST FROM THIS MORNINGS MCC. AT 07Z UPPER TROF
DIGGING DOWN OVER BAJA...WITH ENERGY-ENHANCING SMALL VORT DIVING
DOWN INTO IT OVER SOUTHERN AZ-NM...WILL BEGIN ITS NORTHEASTERN
JOURNEY OVER THE TEXAS PANHANDLE THROUGH THE DAY. OVERCAST SKIES
WITH MODERATE RETURN FLOW. LL JET WILL INCREASE PWATS CURRENTLY IN
THE 1.7-1.8 RANGE TO NEAR 2.0 BY THIS AFTERNOON. STEERING 700
MB WINDS ARE MODELED TO BECOME MORE ZONAL WITH TIME SO ANY CELLS
THAT DO FLARE UP ACROSS EWXS EASTERN CWA WILL MOST LIKELY EFFECT
US.
TODAYS WEATHER WILL BE STRICTLY MESO-DRIVEN. THE ULTIMATE LOCATION
OF THE COLD POOL AND ITS LEADING EDGE(S) BEING LAID OUT BY THIS
MORNINGS CENTRAL TX MCC WILL BE THE PRIMARY DETERMINING FACTOR
WHETHER WE RECEIVE JUST STREAMER SHOWERS OR MORE ACTIVE NORTHERN
CWA CONVECTION LATER TODAY. WARM MID LAYER DOES COOL THE FURTHER
NORTH YOU GO...WITH DECENT LAPSE RATES BEING REALIZED BY 21Z PER
NAM SOUNDINGS. HIGHEST THREAT FOR STRONG THUNDERSTORM ACTIVITY
RESIDES ACROSS THE FAR NORTHERN TIER CWA COUNTIES THIS AFTERNOON
DUE TO ONGOING VICINITY CONVECTION...HIGH COMPUTED CAPE AND LIFTED
INDICES...AND GOOD INFLOW OF HIGH PW AIR FROM A MODEST LL JET.
THE OVERALL LIFTING OF THE UPPER TROF ACROSS THE TX PANHANDLE IN
THE THUR 00-06Z TIME FRAME WILL AID IN TAKING THE SURFACE AND
TRAILING MID-LEVEL FRONT CLOSE TO OUR NORTHERN CWA BORDER MID
THURSDAY MORNING. MORE EFFICIENT LARGER SCALE FORCING CAUSED BY
THIS BOUNDARY HAS KEPT POPS IN THE LIKELY CATEGORY TOMORROW IN
TRANSITION FROM THE NORTH EARLY IN DAY...TO FURTHER SOUTH AND EAST
LATER IN DAY. FROPA TO MAKE IT TO THE COASTLINE AROUND MIDNIGHT
FRIDAY...MODERATE NORTHERLIES IN ITS WAKE. THE WEEKEND STILL LOOKS
DIVINE UNDER MAINLY CLEAR SKIES...SEASONABLE TEMPERATURE BEHAVIOR
AND MODERATED HUMIDITIES AS REGION WILL BE UNDER THE INFLUENCE OF
A SOMEWHAT MODIFIED...ALBEIT DRIER...AIR MASS THROUGH SUNDAY.
COOLEST MORNING SHOULD BE ON SATURDAY WITH SUCCESSIVELY WARMER
DAYS GOING INTO THE EARLY PART OF THE WORK WEEK.
THE LAST COUPLE OF EXTENDED MODEL RUNS CONTINUE TO LAG A WEEKEND UPPER
TROF OVER US WHICH WILL AID IN TURNING NORTHERLIES BACK TO WEST
LATE IN PERIOD AS THIS FEATURE RIDES EASTWARD OVER US SUNDAY-MONDAY
(PER 14/00Z ECMWF). CONFIDENCE PAST DAY 4 IS SKETCHY AT BEST AS
MODELS ARE HAVING A HARD TIME RESOLVING DAYS 5 THROUGH 8...GFSS
WARMER SOLUTION BUILDS IN A WESTERN RIDGE WHILE A MORE UNSETTLED
EURO OUTPUT LAGS A TROF OUT WEST. 31
MARINE...
MODERATE ONSHORE FLOW TO REMAIN IN PLACE TODAY...WITH WINDS/SEAS
NEAR CAUTION CRITERIA. THERE WILL LIKELY BE SOME PERIODS OF SLIGHTLY
STRONGER SPEEDS IN THE NEXT 24 HOURS IN RESPONSE TO APPROACHING
UPPER LEVEL IMPULSES/CONVECTIVE COMPLEXES. WILL MAINTAIN THE CAUTION
FLAGS FOR NOW ALTHOUGH IT IS KIND OF BORDERLINE. NEXT FRONT STILL
EXPECTED TO PUSH OFF THE COAST THURS EVNG WITH A MODERATE OFFSHORE
FLOW DEVELOPING IN ITS WAKE. WINDS/SEAS FCST TO DROP OFF FOR THE
WEEKEND AS HIGH PRESSURE MOVES OVERHEAD THEN OFF TO THE SW. 47
AVIATION...
DIFFICULT & LOW CONFIDENCE FCST THIS MORNING FOR THE UPCOMING 12Z
TAFS. MODEL DATA DOESNT LOOK TO BE ALL THAT MUCH OF A HELP AS WX
WILL BE DRIVEN ON THE MESOSCALE. THAT BEING SAID...1ST CONVECTIVE
COMPLEX IN EXTREME N PARTS OF SE TX SHOULD CONTINUE NEWD THIS
MORNING. EYES NOW SHIFT OUT WEST WHERE A COUPLE MORE CLUSTERS ARE
ORGANIZING AND MOVING EWD. QUESTION IS IF THEY WILL MAINTAIN INTACT
ALL THE WAY TOWARD SE TX. 00Z SOUNDINGS SHOWED A WARM LAYER OF AIR
ALOFT WHICH WOULD BE A NEGATIVE...BUT THE UPPER IMPULSE THAT JUST
PASSED THRU COULD HAVE ERODED THAT ESP NRN HALF OF SE TX. ONE WAY OR
THE OTHER...THINK THERE WILL BE AT LEAST SOME SCT PRECIP AROUND
TODAY. COULD COME FROM THE DISTURBANCE OUT WEST (WHICH IF IS THE
CASE SHOULD APPROACH WESTERN PORTIONS OF SE TX 7-9 AM).
OR...OUTFLOWS FROM EARLIER STORMS MAY BE A FOCUS WITH DAYTIME
HEATING AND ABUNDANT MOISTURE IN PLACE. WILL MAKE A LAST MINUTE
DECISION ON TAFS AFTER WATCHING RADAR TRENDS. EXPECT A RELATIVELY
QUIET OVERNIGHT PERIOD. POSSIBLY ANOTHER CONVECTIVE COMPLEX
GENERATING IN THE CLL REGION TOWARD SUNRISE THUR. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 84 73 82 59 81 / 70 30 70 10 10
HOUSTON (IAH) 84 74 83 61 81 / 70 30 70 30 10
GALVESTON (GLS) 82 76 82 67 80 / 30 30 70 40 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CDT THIS MORNING
FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 4 PM CDT THIS
AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
HIGH ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...31Hazardous weather outlook, May 14, 6:00 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT WED MAY 14 2008
TXZ163-164-177>179-199-200-213-214-226-227-235>238-151200-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-HOUSTON-JACKSON-
LIBERTY-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-
WHARTON-
700 AM CDT WED MAY 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS HAS DEVELOPED OVER CENTRAL TEXAS AND
ARE MOVING EAST. THIS COMPLEX OF STORMS IS EXPECTED TO IMPACT THE
WESTERN HALF OF THE AREA THIS MORNING...AND POSSIBLY EFFECT MORE
CENTRAL AND EASTERN COUNTIES THROUGH THE LATE MORNING HOURS.
THE PRIMARY THREATS WITH THESE STORMS WILL BE DAMAGING STRAIGHT
LINE WINDS...HEAVY RAINFALL...AND ISOLATED TORNADOES. THESE
THUNDERSTORMS ARE MOVING INTO AN ENVIRONMENT CONDUCIVE FOR THE
FORMATION OF SUPERCELLS. THE PRIMARY SEVERE WEATHER THREAT AREA
WILL BE TO THE NORTH OF A LINE FROM EAGLE LAKE TO HOUSTON METRO TO
LIVINGSTON. THE PRIMARY TIME FRAME FOR THE SEVERE WEATHER THREAT
WILL BE DURING THE MORNING HOURS.
DUE TO THE FAST MOVEMENT OF THESE STORMS TO THE EAST AT BETWEEN
30 TO 40 MPH...RAINFALL AMOUNTS THROUGH WEDNESDAY NIGHT OVER THE
NORTHERN HALF OF THE AREA WILL AVERAGE BETWEEN 1/2 TO 1
INCH...WITH ISOLATED TOTALS OF 2 TO 3 INCHES ONLY OVER AREAS THAT
ARE EFFECTED BY THE STRONGEST STORMS. MINOR FLOODING OF STREETS
...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS IN AREAS
WHERE THE HEAVIEST RAIN OCCURS.
FOLLOWING THIS MORNINGS STORMS...THE AIR MASS WILL LIKELY STABILIZE
FOR A FEW HOURS GOING INTO WEDNESDAY AFTERNOON. THE POSSIBILITY DOES
EXIST FOR LATE AFTERNOON THUNDERSTORMS TO REDEVELOP FURTHER
SOUTH...OR CLOSER TO THE COAST...DUE TO THE EARLIER EFFECTS OF THIS
MORNINGS STORM ACTIVITY.
.DAY TWO...THURSDAY
A COLD FRONT WILL PUSH SLOWLY ACROSS SOUTHEAST TEXAS THURSDAY AND
THURSDAY NIGHT PRODUCING SCATTERED THUNDERSTORMS ALONG ITS LEADING
EDGE. GIVEN THE MOIST AND UNSTABLE AIR MASS ALREADY IN PLACE...SOME
OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE OR PRODUCE
HEAVY RAINFALL.
THE PRIMARY THREATS WITH THESE STORMS WILL BE HEAVY RAINFALL AND
DAMAGING DOWNBURST WINDS. THE THREAT WILL BE GREATEST TO THE
SOUTHEAST OF A LINE FROM COLUMBUS TO CONROE TO LIVINGSTON.
ADDITIONAL RAINFALL AMOUNTS ON THURSDAY WILL AVERAGE 1/2 TO 1
INCH...WITH ISOLATED TOTALS OF 2 TO 4 INCHES POSSIBLE.
THE THUNDERSTORMS ARE EXPECTED TO END THURSDAY NIGHT AS A COLD
FRONT PUSHES OFF THE UPPER TEXAS COAST.
.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING.
TXZ176-195>198-210>212-151200-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-MADISON-WALLER-WASHINGTON-
700 AM CDT WED MAY 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH 318 IN EFFECT UNTIL 10 AM CDT THIS
MORNING.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS HAS DEVELOPED OVER CENTRAL TEXAS AND
ARE MOVING EAST. THIS COMPLEX OF STORMS IS EXPECTED TO IMPACT THE
WESTERN HALF OF THE AREA THIS MORNING...AND POSSIBLY EFFECT MORE
CENTRAL AND EASTERN COUNTIES THROUGH THE LATE MORNING HOURS.
THE PRIMARY THREATS WITH THESE STORMS WILL BE DAMAGING STRAIGHT
LINE WINDS...HEAVY RAINFALL...AND ISOLATED TORNADOES. THESE
THUNDERSTORMS ARE MOVING INTO AN ENVIRONMENT CONDUCIVE FOR THE
FORMATION OF SUPERCELLS. THE PRIMARY SEVERE WEATHER THREAT AREA
WILL BE TO THE NORTH OF A LINE FROM EAGLE LAKE TO HOUSTON METRO TO
LIVINGSTON. THE PRIMARY TIME FRAME FOR THE SEVERE WEATHER THREAT
WILL BE DURING THE MORNING HOURS.
DUE TO THE FAST MOVEMENT OF THESE STORMS TOT HE EAST AT BETWEEN 30
TO 40 MPH...RAINFALL AMOUNTS THROUGH WEDNESDAY NIGHT OVER THE
NORTHERN HALF OF THE AREA WILL AVERAGE BETWEEN 1/2 TO 1
INCH...WITH ISOLATED TOTALS OF 2 TO 3 INCHES ONLY OVER AREAS THAT
ARE EFFECTED BY THE STRONGEST STORMS. MINOR FLOODING OF STREETS
...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS IN AREAS
WHERE THE HEAVIEST RAIN OCCURS.
FOLLOWING THIS MORNINGS STORMS...THE AIR MASS WILL LIKELY STABILIZE
FOR A FEW HOURS GOING INTO WEDNESDAY AFTERNOON. THE POSSIBILITY DOES
EXIST FOR LATE AFTERNOON THUNDERSTORMS TO REDEVELOP FURTHER
SOUTH...OR CLOSER TO THE COAST...DUE TO THE EARLIER EFFECTS OF THIS
MORNINGS STORM ACTIVITY.
.DAY TWO...THURSDAY
A COLD FRONT WILL PUSH SLOWLY ACROSS SOUTHEAST TEXAS THURSDAY AND
THURSDAY NIGHT PRODUCING SCATTERED THUNDERSTORMS ALONG ITS LEADING
EDGE. GIVEN THE MOIST AND UNSTABLE AIR MASS ALREADY IN PLACE...SOME
OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE OR PRODUCE
HEAVY RAINFALL.
THE PRIMARY THREATS WITH THESE STORMS WILL BE HEAVY RAINFALL AND
DAMAGING DOWNBURST WINDS. THE THREAT WILL BE GREATEST TO THE
SOUTHEAST OF A LINE FROM COLUMBUS TO CONROE TO LIVINGSTON.
ADDITIONAL RAINFALL AMOUNTS ON THURSDAY WILL AVERAGE 1/2 TO 1
INCH...WITH ISOLATED TOTALS OF 2 TO 4 INCHES POSSIBLE.
THE THUNDERSTORMS ARE EXPECTED TO END THURSDAY NIGHT AS A COLD
FRONT PUSHES OFF THE UPPER TEXAS COAST.
.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING.
Thunderstorm Wind, Burleson
- When
- May 14, 7:15 AM CST
- Where
- Burleson County, 3.65 mi NNE of Snook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 30.530, -96.450
Numerous trees were reported down across the county.
Funnel Cloud, Walker
- When
- May 14, 9:10 AM CST
- Where
- Walker County, 0.5 mi E of New Waverly
- Reported by
- Law Enforcement
- Coordinates
- 30.530, -95.492
The funnel cloud was sighted between the town of New Waverly and Interstate 45.
Thunderstorm Wind, Walker
- When
- May 14, 9:37 AM CST
- Where
- Walker County, New Waverly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.530, -95.500
A tree was reported down in the Highway 75 and the FM 1375 area.
Thunderstorm Wind, Walker
- When
- May 14, 9:53 AM CST
- Where
- Walker County, 1.38 mi ENE of New Waverly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Law Enforcement
- Coordinates
- 30.540, -95.480
A tree was blown down on top of a mobile home located on Fisher Street. Two people were rescued from the home with no reported injuries.
Thunderstorm Wind, San Jacinto
- When
- May 14, 10:11 AM CST
- Where
- San Jacinto County, 3.2 mi NW of Coldspring
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 30.632, -95.189
A tree was down on a car. A powerline was also reported down at the intersection of SH 156 and Padgett Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 14 to 16, 20081 death · $541,000 · EF1 · 32 events
- Hail and Damaging Winds in Texas, May 14 to 15, 2008$50 million · 4 in hail · 15 events
- Tornadoes and Flash Flooding in Mississippi, May 14 to 15, 2008$5.8 million · EF1 · 21 events
- Tornadoes and Hail in Texas, May 14, 2008$3.3 million · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, May 14 to 15, 2008$1.4 million · EF1 · 18 events
- Flash Flooding and Lightning Strike in Louisiana, May 14, 2008$7.2 million · 3 events
- Flash Flooding and Hail in Louisiana, May 14 to 15, 2008$3.1 million · 70 kt wind · 10 events
- Hail and Damaging Winds in Texas, May 14, 2008$763,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Texas, May 14, 2008$100,000 · EF0 · 4 events
- Damaging Winds in Texas, May 14 to 15, 2008$49,000 · 58 kt wind · 9 events
- Tornado and Hail in Texas, May 14, 2008$30,000 · EF0 · 5 events
- Flash Flood in Arkansas, May 14, 2008$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103914, 103917, 103916, 103915, 103918.